Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 151, NWS Fort Worth, TX

May 13, 2003Collin County, Fannin County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 13, 2003, 6:17 AM CDT for Collin County, Fannin County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 6:17 AM CDT (11:17 UTC)
Expired
May 13, 2003, 7:15 AM CDT
In force
58 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Collin County, TX, Fannin County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 129 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 131117
SVRFTW
TXC085-147-131215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
616 AM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLIN COUNTY IN NORTH CENTRAL TEXAS
  FANNIN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 715 AM CDT

* AT 616 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM OVER BLUE RIDGE...24 MILES SOUTHWEST OF      
  BONHAM...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  JUST SOUTH OF BONHAM AROUND 650 AM CDT

HAIL TO THE SIZE OF NICKELS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3330 9657 3317 9642 3336 9634 3354 9592
          3373 9613 3341 9637

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:57 AM CDT, 20 minutes earlier.

Area forecast discussion, May 13, 5:57 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
557 AM CDT TUE MAY 13 2003

AVIATION DISCUSSION...
STORMS HAVE MOVED EASTWARD OUT OF DFW AREA.  BIGGEST PROBLEM IS HOW
WIDESPREAD LOW CEILINGS WILL BE THIS MORNING.  SCATTERED
THUNDERSTORMS MAY REDEVELOP ACROSS THE REGION THIS AFTERNOON...BUT
IF THE DRY LINE IS THE INITIATION POINT...STORMS WILL DEVELOP ACROSS
WEST TEXAS AND NOT AFFECT THE DFW AREA UNTIL SOMETIME TONIGHT.  59

RATHER BUSY THIS MORNING AS SMALL HAIL PRODUCING STORMS RUMBLE EAST
ACROSS NORTH TEXAS. FRONT IN SOUTH TEXAS MOVING NORTH WILL BRING A
CHANCE FOR RAIN...AS WELL AS WEAK UPPER TROUGHS MOVING OVER RIDGE
ACROSS THE AREA THROUGH WEDNESDAY.  THEN ANOTHER FRONT MOVES INTO
AREA TO INCREASE POPS THURSDAY BEFORE MOVING BACK NORTH...WITH
ANOTHER COLD FRONT FRIDAY NIGHT ACTUALLY PUSHING THROUGH NORTH TEXAS.
THE LATTER WILL BRING AN END TO RAIN CHANCES...WITH WHAT APPEARS TO
BE A NICE WEEKEND FOR NORTH TEXAS.

FCSTID =   42
DFW   85  69  89  67 /  30  20  30  30
ACT   88  72  88  71 /  20   0  20  20
PRX   83  68  84  65 /  40  40  30  30
DTO   85  68  86  67 /  30  20  30  30
TKI   85  68  85  66 /  30  30  30  30
DAL   85  70  88  69 /  30  20  30  30
TRL   85  70  88  70 /  30  30  30  30
CRS   86  71  88  70 /  20  20  20  20
TPL   88  73  88  71 /  20   0  20  20

.FWD...
TX...NONE.
Hazardous weather outlook, May 13, 4:55 AM CDT, 1 hour 22 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-132100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
455 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THIS MORNING...ONGOING THUNDERSTORMS GENERALLY EAST OF A
NOCONA...FORT WORTH...WACO...CAMERON LINE...WILL BE CAPABLE OF
PRODUCING HAIL UP TO ONE INCH IN DIAMETER...VERY HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

THIS AFTERNOON...THUNDERSTORMS MAY REDEVELOP ACROSS WESTERN SECTIONS
OF NORTH TEXAS THIS AFTERNOON AND SPREAD EASTWARD ACROSS THE
REGION.  THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON NORTH OF NORTH OF A BRECKENRIDGE...FORT WORTH...ROCKWALL
...EMORY LINE.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS ON TUESDAY.  THERE IS ALSO CHANCE OF THUNDERSTORMS TUESDAY
NIGHT THROUGH FRIDAY...WITH THE BEST CHANCE OF THUNDERSTORMS
THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING EAST OF A
NOCONA...FORT WORTH...CAMERON LINE.

In the hours before

Local storm report, May 13, 3:57 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
357 AM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    GRANBURY                  TX   NICKEL SIZE
05/13/03   HOOD                           REPORTED BY LAW ENFORCEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:12 AM CDTSevere Thunderstorm WarningFWDHood, Johnson48 min
May 13, 4:19 AM CDTSevere Thunderstorm WarningFWDMontague56 min
May 13, 8:20 AM CDTSevere Thunderstorm WarningFWDDallas55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.